Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 5, NWS Quad Cities, IA

April 12, 20224 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Apr 12, 2022, 2:05 PM CDT for 4 counties in Iowa. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 2:05 PM CDT (19:05 UTC)
Expired
Apr 12, 2022, 4:00 PM CDT
In force
115 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS73 KDVN 121905
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
205 PM CDT Tue Apr 12 2022

IAZ040-041-051-052-122100-
/O.NEW.KDVN.WI.Y.0005.220412T1905Z-220412T2100Z/
Buchanan-Delaware-Benton-Linn-
Including the cities of Independence, Manchester, Vinton, 
and Cedar Rapids
205 PM CDT Tue Apr 12 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Buchanan, Delaware, Benton and Linn Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 12, 12:35 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 12, 12:35 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1235 PM CDT Tue Apr 12 2022

.UPDATE...
Issued at 1228 PM CDT Tue Apr 12 2022

Our office has sent up an 18Z Upper Air release. Data should be
available soon, to help with cap strength, position, and short
term model improvement.

&&

.SYNOPSIS...
Issued at 330 AM CDT Tue Apr 12 2022

Water vapor and several other imagery showing developing robust
upper cyclone system developing acrs ID, while sfc cyclogenesis was
taking place to the lee of the Rockies over northeast CO ATTM.
Closer to home, dry sfc DPTs and light winds allowing for cool temps
down in the 30s overnight, but the winds are backing and increasing
from the southeast, leading to some steady to slow rise trends into
dawn. The above mentioned cyclone complex will look to roll over to
the upper MS RVR Valley and northwest GRT LKS by late Thu, producing
a large variety of significant weather acrs the CONUS as it does.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Tue Apr 12 2022

Today...Tightening sfc pressure gradient will drive windy conditions
today, with veering LLVL profiles and sharp H8 MB inversion
developing to limit mixing enough to prevent wind advisory criteria
from occurring, but it may get close. Lower stratocu deck spreading
in from the south under the inversion as the day progresses will
also help deflect from higher winds, and limit temps a bit until
later this afternoon and toward evening as broad warm front tries to
retreat northward thru the region. 12 hr high temps a challenge
today with clouds and varying warm front progression possibilities,
and will look to occur late, generally ranging from the low to mid
60s north, to the low to mid 70s in the far southwest. As for precip
chances, the first incoming elevated wing of light showers or
sprinkles possible acrs the northwestern third of the DVN CWA this
morning from 7 to 10 am on nose of H85 mb LLJ surge 30-40+ KTs. A
bit more organized elevated push of a WAA wing of showers and a few
storms may occur this afternoon to early evening sweeping acrs the
same areas, as a 50+ KT LLJ with higher THTA-E plume advects this
way. Higher based shear profiles suggest that if a stronger storm
cell can develop in this process, it may be able to produce some
hail.

Tonight...Many significant severe wx producing parameters look to come
together upstream acrs the MO RVR Valley to south central MN lee of
strengthening LLVL cyclone this evening. THis while the temporarily
EML controlled warm sector takes hold locally if the warm front and
elevated precip can migrate northward enough. Thus after some
lingering high based showers and/or storms lift north, most of the
evening may be storm free through midnight. Warm sector sfc winds may
be brisker than during the day, ranging from the south at 20-25 MPH
sustained and gusts to at least 35 MPH, would be higher if it were
during the day. Temps may be held up well in the 60s or near 70,
until late night cold front or rain-cooled storm outflow arrives
from the west knocking them down for the 12 hr lows. Sfc dpts well
up in the 50s or even low 60s making for a bit more humid feel
overnight.

As for the severe potential, several CAMs and even convective
support parameters of synoptic scale models suggest evolved severe
squall line/linear mesoscale convective system from the MO RVR
Valley ignition zone will rake eastward acrs IA overnight but not
reach the western DVN CWA until after 1 AM. The GFS ensemble doesn't
bring in the system/line until after 3 am, and the consistently
slower ECMWF not until closer to dawn. MOst suggest an outflow
dominant and weakening line as it arrives, and especially as it
crosses the MS RVR around 4 am on the fastest model. Thus this may
be an ideal scenario for the local area to limit a more widespread
severe threat late tonight and into early Wed morning. But still
impressive storm bearing shear profiles and lingering late night
available CAPEs as it arrives may still support a damaging wind
threat at least in the western third of the DVN CWA, and a secondary
threat of meso-vortice type tornado support. Some worry enhanced
pressure perturbation spikes may allow for sporadic severe wind
bursts even to the MS RVR, as well as produce post-squall line wake
low type strong sfc wind gusts into Wed morning acrs portions of the
area. All in all, can't let our guard down and the situation needs
another fcst shift to assess taking into account the uncertainty
and lingering descrepancies in timing/strength.   ..12..

.LONG TERM...(Wednesday through Monday)
ISSUED AT 330 AM CDT Tue Apr 12 2022

Key Messages:

1. Severe thunderstorms are possible Wednesday.

2. It will potentially very wind on Thursday with gusts up to 50 MPH
possible.

Discussion:

There are differences between the models through the long term
period with significant differences Sunday through Monday.

The weather pattern is active through the long term.  A highly
amplified pattern is in place across the CONUS to start the period
on Wednesday featuring a dynamic closed upper level over the
Northern Plains that is forecast to move into the western Ontario by
Friday. This flattens the flow aloft out with a zonal pattern
through the remainder of the period. Ridging will be in place across
the area Saturday into Sunday before another shortwave trough moves
across the area Sunday night into early next week. More details
below.

On Wednesday, the surface low is forecast to move eastward across
northern Wisconsin and drag a cold front across the area Wednesday
morning through the afternoon. Models show the front surging to the
Mississippi River from 12 to 18 UTC and then completely exiting the
area between 21 UTC Wednesday to 00 UTC Thursday. The CAMS show a
faster movement of the front (about 6 hours faster with than the
synoptic models(RAP and HRRR the fastest) This will impact the both
the temperature forecast and the severe weather potential. High
temperatures on Wednesday are likely to occur early in the morning
west of the Mississippi River during the late morning and early
afternoon east of the river. After the front, temperatures will be
falling into the 50s. Expect showers and thunderstorms to be on
going head of the front Wednesday morning with the potential for
damaging wind gusts given the model soundings and presence of the
low level jet early in the period. There may be a break in the
activity as the morning activity weakens across the area.  Models
also continue to show redevelopment later in the afternoon along and
behind the front with scattered showers and thunderstorms. Models
have been trending farther eastward with CAPE on Wednesday
afternoon. Storm motion will be very fast from southwest to northeast
with 0 to 6 km shear of 55 knots. Model precipitation and CAM
reflectivity simulations show thunderstorms developing across
northern Missouri and rapidly lifting northeastward across the area
either along or slightly behind the front. The rapid storm motion
will give people a smaller window to act if a warning is issued.
The Storm Prediction Center has the area roughly along and east of
the Mississippi River in a slight risk of severe storms with a
Marginal Risk roughly east of a Manchester to Cedar Rapids to
Fairfield Iowa line eastward to the Mississippi River.

This storm system will exit to our northeast through the day on
Thursday. It will be a noticeably colder under strong cold advection
with high temperatures in the upper 40s to lower 50s across the
area. However, the main story will be the winds. Models are
disagreeing as to how windy it will be on Thursday do to the
differences in mixing depth in the lower atmosphere. The GFS
continues to show soundings with very deep mixing through the day
with mixing as high as 7 to 10 thousand feet. Winds at the top of
the mixed layer in the GFS are as high as 45 to 50 knots across the
area resulting in sustained speeds of 20 to 30 MPH with some gusts
potentially over 50 MPH. NAM model soundings have a significantly
lower mixing depth to around 5000 ft with winds at the top of the
mixed layer in the 40 to 45 knots resulting in potential wind gusts
as high as 45 MPH.  The potential is there for possible wind
headlines.

Flow aloft will be zonal through the remainder of the period with
below normal temperatures. High pressure will build into the area
Saturday through Sunday. Another storm system will be quickly on its
heals for Sunday night. The GFS and ECWMF differ significantly on
this system. The GFS shows a progressive 500 MB wave with
precipitation exiting the area Monday afternoon while the ECWMF
develops a closed low across Iowa Sunday night into Monday then
slowly exiting eastward into Tuesday. The ECWMF solution would
result in a precipitation across the area through Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1228 PM CDT Tue Apr 12 2022

Widespread MVFR stratus is sweeping in from the south, with elevated
showers and possible brief storms based around 10kft, will
rapidly lift north over the area this afternoon. By 19Z, these
will likely already be north of CID to BRl, and by 20Z, northeast
of DBQ to MLI. Strong winds at the surface and aloft will continue
through early evening, from the southeast to south. Winds tonight
at the surface will decrease, with strong winds aloft, and LLWS
developing around late evening, as winds blow 45-50 kts at 2000 ft
AGL. A weakening line of storms will approach eastern Iowa in the
05Z to 09Z window, and could fall apart before reaching the
Mississippi River around 09-11Z. A cold front with southwest to
west winds behind it will arrive toward morning, Wednesday,
followed by a day of MVFR clouds, and possibly widespread
rainfall. A rumble of thunder would be possible Wednesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...Ervin
Hazardous weather outlook, Apr 12, 4:17 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
417 AM CDT Tue Apr 12 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
417 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A dynamic storm system will impact eastern Iowa, northwest
Illinois and far northeast Missouri Today through Wednesday.
Strong to severe thunderstorms are still forecast to move into
eastern Iowa and northeast Missouri late tonight after Midnight
and into early Wednesday morning. The main threats are damaging
winds and hail, with tornadoes being a lesser threat. The Storm
Prediction Center currently has areas west of a line from
Manchester Iowa, to Cedar Rapids, and to Sigourney Iowa in an
Enhanced Risk for severe storms. The remainder of the Outlook Area
generally along and west of the Mississippi River are in a Slight
Risk. Areas east of the Mississippi River remain in a Marginal
Risk of severe storms.

Away from the storms, strong south to southeast gradient winds
may gust to 40 MPH this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The strong storm system will move a cold front across the area
Wednesday morning through the afternoon. A line of storms is
forecast to develop and lift northeastward across the area along
the front with the primary threats damaging winds and a few
tornadoes. There is a Marginal Risk of severe storms east of a
Manchester to Cedar Rapids to Fairfield line eastward to the
Mississippi River, with a Slight Risk east of the river.

Strong gusty winds are forecast to develop across the area on
Thursday. Sustained wind speeds of 20 to 30 MPH are possible with
gusts up to 50 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Wednesday.

12/DC

In the hours before

Special weather statement, Apr 12, 12:24 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1224 PM CDT Tue Apr 12 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-MOZ009-
010-122200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Rock Island-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Moline, Rock Island, Memphis, and Kahoka
1224 PM CDT Tue Apr 12 2022

...Strong Southeast Winds This Afternoon...

A deep low pressure system over central Nebraska will promote
strong southeasterly winds gusting to around 40 to 45 mph at
times this afternoon. These winds could blow around unsecured
objects and knock down small tree limbs. Motorists in high profile
vehicles should exercise caution, especially on east...west
roadways.

Expect windy conditions to subside this evening.

PS

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.